California, 2009

Heat in California, August 5, 2009

August 5, 2009 · NWS VEF · 1 event in 1 county or zone

A boy died in a remote corner of Death Valley National Park after being stranded with his mother for four days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A boy died in a remote corner of Death Valley National Park after being stranded with his mother for four days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 5, 1:59 PM PST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 5, 1:59 PM PST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 PM PDT WED AUG 5 2009

.SYNOPSIS...AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM OVER THE
EASTERN PACIFIC WILL APPROACH THE NORTHERN CALIFORNIA COAST THIS
EVENING. THE LOW WILL THEN TRACK EAST OVER NORTHERN CALIFORNIA AND
THE NORTHERN GREAT BASIN THURSDAY AND FRIDAY. BREEZY TO WINDY
CONDITIONS WILL DEVELOP OVER THE AREA...ESPECIALLY ON THURSDAY. MUCH
COOLER TEMPERATURES CAN BE EXPECTED FRIDAY AND SATURDAY.
&&

.SHORT TERM...THE DEEP LOW PRESSURE SYSTEM OFF OF THE NORTHERN
CALIFORNIA COAST IS FINALLY STARTING TO PROGRESS TOWARDS THE EAST
THIS AFTERNOON...AND SHOULD BE CENTERED OVER NORTHERN CALIFORNIA BY
TOMORROW AFTERNOON. THERE HAS BEEN VERY LITTLE CHANGE TO THE
PROJECTED TRACK OF THIS SYSTEM...AND EXPECT THE LOW TO BE CENTERED
OVER SOUTH IDAHO / NORTHERN NEVADA BY FRIDAY AFTERNOON. WINDS ARE
THE PRIMARY CONCERN WITH THIS ANOMALOUSLY DEEP SYSTEM...3 TO 4 STD
DEVIATIONS DEEPER THAN NORMAL AT 500MB. VERY STRONG WINDS ALOFT
AHEAD OF THE SYSTEM...COMBINED WITH A TIGHT SURFACE PRESSURE
GRADIENT WILL RESULT IN WINDY CONDITIONS AREA WIDE...WITH GUSTS
RANGING FROM 40 MPH TO 55 MPH DURING THE AFTERNOON. HAVE ISSUED A
WIND ADVISORY FOR ALL ZONES BEGINNING LATE TOMORROW MORNING AND
RUNNING INTO THE EVENING. CONDITIONS WILL REMAIN VERY DRY IN THE
SOUTHWEST FLOW...SO RED FLAG CONDITIONS ARE EXPECTED AREAWIDE AS
WELL. WITH THE LOW JUST NORTH OF THE AREA ON FRIDAY...THICKNESS
VALUES WILL BE WELL BELOW NORMAL...AND AS A RESULT...SO WILL
TEMPERATURES. A RECORD LOW MAX OF 92 IS CURRENTLY FORECAST FOR THE
LAS VEGAS VALLEY. DOWNSLOPE WINDS REMAIN A CONCERN...BUT THE LAST
LOCAL NMM RUN DID NOT SHOW A STRONG ENOUGH SIGNATURE TO PROMPT A
SEPARATE WIND PRODUCT AT THIS TIME...BUT WILL DEFINITELY NEED TO
REVIEW THE NEXT LOCAL AWW RUN FOR POTENTIAL DOWNSLOPE CONDITION BOTH
ALONG THE SPRING MOUNTAINS AND SOUTHERN SIERRA.

.LONG TERM...THE REGION WILL BEGIN TO TRANSITION BACK TO A MORE
RIDGE TYPE PATTERN AS HIGH PRESSURE BEGINS TO SHIFT BACK WEST. THIS
WILL HELP TO GRADUALLY WARM TEMPERATURES BACK TO NORMAL THROUGH MUCH
OF THE EXTENDED. ALTHOUGH THE HIGH CENTER IS FORECAST TO SET UP NEAR
THE 4-CORNERS REGION...CURRENT MOISTURE FORECAST REMAINS DRY.
HOWEVER...THINGS CAN EASILY CHANGE THIS TIME OF YEAR.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS OF 12-22KTS ARE EXPECTED
THROUGH 03Z THIS EVENING BEFORE DIMINISHING TO AROUND 10KTS.
STRONGER WINDS ARE EXPECTED THURSDAY WITH SOUTHWEST WINDS INCREASING
TO AROUND 20-30KTS ALONG WITH GUSTS OVER 35KTS. THUNDERSTORMS ARE
NOT EXPECTED IN THE VICINITY OF SOUTHERN NEVADA...BUT ISOLATED
STORMS MAY DEVELOP OVER SOUTHERN UTAH AND NORTHERN ARIZONA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST WINDS 12-22KTS WITH GUSTS OVER 25KTS WILL
CONTINUE THROUGH 03Z BEFORE DIMINISHING TO AROUND 10-15KTS
OVERNIGHT. STRONGER SOUTHWEST WINDS WILL DEVELOP THURSDAY WITH MOST
LOCATIONS EXPERIENCING WINDS 20-30KTS WITH OCCASIONAL GUSTS
APPROACHING 35-40KTS.
&&

.FIRE WEATHER...STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES ARE
STILL EXPECTED AGAIN THURSDAY...AS AN UNUSUALLY STRONG
LOW PRESSURE SYSTEM IMPACTS THE REGION. RED FLAG WARNINGS REMAIN IN
EFFECT.
&&

.CLIMATE...RECORD LOW MAXIMUM TEMPERATURE FOR LAS VEGAS ON AUGUST 7
IS 92 DEGREES SET IN 1963. WE WILL BE FLIRTING WITH A RECORD AS
CURRENT MODEL OUTPUT RANGES BETWEEN 90 AND 93 DEGREES. THE CURRENT
OFFICIAL FORECAST FOR MCCARRAN AIRPORT CALLS FOR 91 DEGREES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM TO 9 PM PDT THURSDAY FOR NVZ463>466.
     WIND ADVISORY FROM 11 AM TO 9 PM PDT THURSDAY FOR NVZ014>022.
     RED FLAG WARNING UNTIL 9 PM PDT THURSDAY FOR NVZ460>462.
AZ...RED FLAG WARNING FROM 11 AM TO 9 PM MST THURSDAY FOR AZZ101-102.
     WIND ADVISORY FROM 11 AM TO 9 PM MST THURSDAY FOR
     AZZ001>003-036.
CA...RED FLAG WARNING FROM 11 AM TO 9 PM PDT THURSDAY FOR
     CAZ226>229.
     WIND ADVISORY FROM 11 AM TO 9 PM PDT THURSDAY FOR CAZ519>527.
&&

KENNEDY/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 5, 5:07 AM PST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
607 AM PDT WED AUG 5 2009

NVZ014-015-060800-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
607 AM PDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

...A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THURSDAY DUE TO STRONG SOUTHWEST WINDS AND LOW RELATIVE
HUMIDITY...

SOUTHWEST WINDS WILL BEGIN TO INCREASE AND DRIER WILL START TO
ADVECT ACROSS SOUTH CENTRAL NEVADA THIS AFTERNOON. A RED FLAG
WARNING IS IN EFFECT FROM 11 AM THIS MORNING THROUGH THURSDAY DUE
TO THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY.
PLEASE REFER TO THE LATEST FIRE WEATHER MESSAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHWEST WINDS WILL BE STRONGEST ON THURSDAY ALONG WITH CONTINUED
DRY CONDITIONS. A RED FLAG WARNING RUNS THROUGH 9 PM THURSDAY
EVENING. ON TOP OF THE RED FLAG WARNING...A WIND ADVISORY WILL
PROBABLY BE NEEDED AS MUCH OF THE AREA WILL EXPERIENCE WIND GUSTS IN
EXCESS OF 40 MPH. MUCH COOLER TEMPERATURES WILL OCCUR FRIDAY AND
SATURDAY WITH TEMPERATURES WARMING INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ519>527-NVZ016>022-060800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
607 AM PDT WED AUG 5 2009 /607 AM MST WED AUG 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM PDT /11 AM MST/
TO 9 PM PDT /9 PM MST/ THURSDAY DUE TO STRONG SOUTHWEST WINDS
AND LOW RELATIVE HUMIDITY...

SOUTHWEST WINDS WILL BE STRONGEST ON THURSDAY ALONG WITH CONTINUED
DRY CONDITIONS. A RED FLAG WARNING RUNS FROM 11 AM THROUGH 9 PM
THURSDAY EVENING. ON TOP OF THE RED FLAG WARNING...A WIND ADVISORY
WILL PROBABLY BE NEEDED FOR MUCH OF THE MOJAVE DESERT AS THE AREA
WILL EXPERIENCE WIND GUSTS IN EXCESS OF 40 MPH. MUCH COOLER
TEMPERATURES WILL OCCUR FRIDAY AND SATURDAY WITH TEMPERATURES
WARMING INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PIERCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Western Mojave Desert

When
August 5, 3:00 PM PST
Where
Western Mojave Desert forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

A boy died in the extreme southwest corner of Death Valley National Park after being stranded with his mother for four days.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Western Mojave Desert2009-08-056MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178498.